Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 19, NWS Wichita, KS

May 10, 2007Elk County, Greenwood County, Kansas

NWS Wichita, KS issued this flash flood warning at May 10, 2007, 5:16 PM CDT for Elk County, Greenwood County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2007, 5:16 PM CDT (22:16 UTC)
Expired
May 10, 2007, 11:15 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Elk County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 5:18 PM CDTFLOOD4 Se Longton, KS4 TO 5 INCHES OF WATER OVER HIGHWAY 160 IN OAK VALLEY.
May 10, 5:23 PM CDTFLASH FLOODGrenola, KSWATER OVER THE ROAD JUST SOUTH OF GRENOLA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 102218
FFWICT
KSC049-073-110415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
516 PM CDT THU MAY 10 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ELK COUNTY IN SOUTHEAST KANSAS.
  GREENWOOD COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1115 PM CDT.

* AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

  DOPPLER RADAR ESTIMATED BETWEEN 1 AND 2 INCHES OF RAIN HAVE FALLEN 
ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES 
POSSIBLE.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CLIMAX...ELK FALLS...EUREKA...FALL RIVER...GRENOLA...HAMILTON...
  HOWARD...LONGTON...MADISON...MOLINE...PIEDMONT...SEVERY...THRALL...
  VIRGIL.

AT 513 PM CDT... A TRAINED SPOTTER REPORTED 4 TO 5 INCHES OF WATER 
OVER HIGHWAY 160 IN OAK VALLEY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3816 9596 3816 9636 3809 9635 3809 9652
      3729 9651 3730 9596

$$

BOWMAN
1 follow-up statement
000 
WGUS73 KICT 110022
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT THU MAY 10 2007

KSC049-073-110031-
GREENWOOD KS-ELK KS-
721 PM CDT THU MAY 10 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ELK AND GREENWOOD
COUNTIES...

LOCAL LAW ENFORCEMENT REPORTED THAT EXCESS RUNOFF FROM HEAVY RAIN 
HAS ENDED OVER THE WARNED AREA. ALL ROADS WERE OPEN AND STREAMS AND 
CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3816 9596 3816 9636 3809 9635 3809 9652
      3729 9651 3730 9596

$$

BOWMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:19 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 10, 3:19 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT THU MAY 10 2007

.DISCUSSION...

MAIN CONCERN TONIGHT WILL BE THUNDERSTORMS IN SRN KS TILL
SUNSET...THEN CHANCES AGAIN FRIDAY....AND THEN STARTING AGAIN MONDAY
NIGHT.

TONIGHT:
WIDELY SCATTERED SHRA/TSRA IN SRN KS CONTINUE ON THE NORTH SIDE OF
THE UPPER LOW CURRENTLY LOCATED ACROSS SRN OK.  0-3KM INSTABILITY
ACROSS SRN KS IS ENOUGH TO PRODUCE A FEW RATHER STOUT UPDRAFTS
ESPECIALLY NEAR THE SHEAR AXIS ACROSS SRN KS. MAIN THREAT FROM THE
SCATTERED ACTIVITY WILL PROBABLY BE HEAVY RAINFALL AND FLOODING AS
THE DEEP LAYER SHEAR IS VERY WEAK...LEADING TO LITTLE OR NO MOVEMENT
TO ANY STORM THAT DOES FORM.  THE MOIST ENVIRONMENT IN THE LOW
LAYERS...COULD ALSO LEAD TO SOME STRETCHING OF THE UPDRAFTS...SO
WOULD NOT BE SURPRISED TO SEE SOME WEAK FUNNEL CLOUDS UNTIL
03Z/FRI.

FOR THE OVERNIGHT HOURS...WITH THE LOSS OF HEATING...EXPECT THE SHRA
ACTIVITY TO DIMINISH CONSIDERABLY. WILL KEEP A SLIGHT POP IN
SOUTHEAST KS WHERE SOME WEAK ISENTROPIC LIFT IN SWRN MO COULD MOVE
INTO THIS AREA AND PRODUCE SOME ISOLATED SHRA.

FRI:
UPPER LEVEL DIFFLUENCE ASSOCIATED WITH THE UPPER LOW CREEPING
FURTHER SOUTHEAST INTO OK WILL CONTINUE ON FRI AS WELL...BUT A
LITTLE FURTHER SOUTH AND EAST THAN TODAY. SO MAIN AREA OF SHOWER AND
ISOLATED TSRA SHOULD SHIFT FURTHER TO THE SOUTHEAST.  WILL KEEP POPS
IN SOUTHEAST KS FOR THIS CHANCE WITH MOST OF THE SHOWERS BEING
DIURNALLY DRIVEN. INSTABILITY REMAINS HIGH ENOUGH TO PRODUCE A
THUNDER CHANCE....BUT DEEP LAYER SHEAR DOESNT LOOK SUFFICIENT FOR A
SEVERE WEATHER CHANCE.  LOW LAYERS STILL REMAIN VERY HIGH WITH
INSTABILITY BELOW 3KM AROUND 1000 J/KG SO WOULD NOT BE SURPRISED TO
SEE SOME WEAK FUNNEL CLOUDS AGAIN TOMORROW.

EXPECT MOST OF THE SHOWER ACTIVITY TO END BY FRI EVE AS DIURNAL
SHOWERS END AND UPPER LEVEL SYSTEM CONTINUES TO PUSH SOUTH.

SAT-SUN:
MODELS SIMILAR IN UPPER LEVEL RIDGE FINALLY MOVING INTO THE AREA FOR
THE WEEKEND AND ENDING PRECIP CHANCES AS DIFFLUENCE MOVES SOUTH OF
THE AREA. CONFIDENCE IS HIGH THAT ABOVE NORMAL TEMPS WILL ALSO
ACCOMPANY THE RIDGE AS 850H TEMPS INCREASE INTO THE UPPER TEENS
HELPING DRY THINGS OUT.

MON-TUE:
MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE RIDGE
BREAKING DOWN FOR MON INTO TUE AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS THE NORTHERN PLAINS. THIS NORTHERN PLAINS SYSTEM DRAGS A
FRONTAL BOUNDARY ACROSS KS BY MON AFTERNOON.  SO WILL INSERT  POPS
FOR CEN KS MON AFTERNOON AND THE ENTIRE AREA MON NIGHT AS MOISTURE
CONVERGENCE INCREASES AHEAD OF THIS BOUNDARY. WILL HAVE TO KEEP AN
EYE ON SEVERE WEATHER CHANCES MON EVENING...AS INSTABILITY INCREASES
ALONG THE BOUNDARY AND DIRECTIONAL SHEAR INCREASES. 0-6KM SHEAR NOT
TOO IMPRESSIVE...BUT INSTABILITY IS PROBABLY ENOUGH FOR A SEVERE
CHANCE. WILL ALSO HAVE TO KEEP AN EYE ON HEAVY RAIN POSSIBILITY MON
NIGHT AS A POSSIBLE MCS DEVELOPS. FRONTAL BOUNDARY LOOKS TO MAKE
SLOW PROGRESS ACROSS KS ON TUE AS WELL...AS BOUNDARY BECOMES MORE
PARALLEL TO THE UPPER FLOW.  SO WILL KEEP POPS AROUND ON TUE AS WELL.

WED-THU:
AM CONCERNED THAT MEDIUM RANGE MODELS MAY BE A LITTLE TO FAST WITH
TAKING THE SURFACE BOUNDARY SOUTH OF THE AREA FOR WED INTO THU.  MAY
HAVE TO KEEP POPS ACROSS SRN KS ON WED...AS BOUNDARY MAKES A SLOWER
PROGRESSION SOUTH.  IF MEDIUM RANGE MODELS CONTINUE THEIR FASTER
TREND...COULD SEE POPS YANKED IN LATER FORECAST PACKAGES.

.AVIATION...18Z TAFS: RSL/SLN/HUT/ICT/CNU

PRIMARY CONCERN IS WIDELY SCATTERED TSRA THAT WILL PERCOLATE OVER
CENTRAL...SC & SE KS THROUGHOUT THE AFTERNOON AS DISSIPATING CELLS
TO UNLEASH OUTFLOW BOUNDARIES THEREBY ENABLING NEW CELLS TO FORM
NEARBY. ISOLATED 1-2SM +TSRA POSSIBLE OVER THE REGION BUT SUCH
ISOLATED NATURE DICTATES VCTS ASSIGNMENT AT EACH TAF SITE FROM
18Z-00Z. IN IMMEDIATE VICINITY OF +TSRA...SCT- BKN DECKS 2,000 TO
2,500 TO BE ENCOUNTERED OVER THE AREA.

KETCHAM (ROUTINE)/ES (AVIATION)

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  84  59  84 /  40  10  10   0
HUTCHINSON      58  84  58  84 /  20  10   0   0
NEWTON          60  83  58  83 /  30  10   0   0
ELDORADO        59  83  59  83 /  40  20  10   0
WINFIELD-KWLD   60  84  59  83 /  60  20  10  10
RUSSELL         56  85  58  85 /  10   0   0   0
GREAT BEND      56  84  58  84 /  20   0   0   0
SALINA          57  84  58  84 /  20   0   0   0
MCPHERSON       58  83  58  83 /  20  10   0   0
COFFEYVILLE     61  82  60  83 /  60  40  10  10
CHANUTE         60  82  60  83 /  40  30  10  10
IOLA            60  82  60  83 /  30  30  10  10
PARSONS-KPPF    60  82  60  83 /  60  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 10, 4:15 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT THU MAY 10 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 PM CDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL..SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

RIVER FLOODING WILL CONTINUE THIS EVENING AND TONIGHT ALONG THE
ARKANSAS AND NEOSHO RIVERS. FOR DETAILED INFORMATION...PLEASE REFER
TO THE LATEST FLOOD STATEMENTS ISSUED FOR THESE RIVERS.

THIS EVENING...WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW THUNDERSTORMS MAY PRODUCE
GUSTS OF 40 TO 45 MPH AND LOCALLY HEAVY RAINFALL. A WEAK FUNNEL
CLOUD IS ALSO POSSIBLE. ANY FUNNEL CLOUD THAT DOES REACH THE
GROUND...WILL BE WEAK AND LAST ONLY A FEW MINUTES.

OVERNIGHT...THERE IS A SLIGHT OF THUNDERSTORMS OVER AREAS ALONG...AND
SOUTHEAST...OF A LINE FROM WINFIELD TO CASSODAY. THESE THUNDERSTORMS
ARE NOT FORECAST TO BE EITHER STRONG OR SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...RIVER FLOODING IS LIKELY TO CONTINUE ALONG MOST OF THE
ARKANSAS AND NEOSHO RIVERS THROUGH SATURDAY. FOR DETAILED INFORMATION
PLEASE REFER TO THE LATEST FLOOD STATEMENTS ISSUED FOR THESE RIVERS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER AREAS ALONG...AND
EAST...OF A LINE FROM ARKANSAS CITY...TO WINFIELD TO CASSODAY. THESE
THUNDERSTORMS ARE NOT FORECAST TO BE EITHER STRONG OR SEVERE.

THE CHANCES FOR THUNDERSTORMS RETURN TO THE AREA STARTING MONDAY
AFTERNOON INTO MONDAY NIGHT. THE CHANCE OF THUNDERSTORMS WILL BEGIN
IN CENTRAL KANSAS AND SLOWLY OVERSPREAD THE REST OF THE AREA BY
MONDAY NIGHT.  THE THUNDERSTORM CHANCES CONTINUE FOR TUESDAY AND
WEDNESDAY.  ITS TOO EARLY TO DETERMINE IF ANY OF THE THUNDERSTORMS
WILL BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

In the hours before

Local storm report, May 10, 3:20 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HEAVY RAIN       2 S SEDAN               37.10N 96.18W
05/10/2007  E4.00 INCH       CHAUTAUQUA         KS   PUBLIC

            PUBLIC REPORT RELAYED VIA LAW ENFORCEMENT OF 4 INCHES OF
            RAIN WITH THE THUNDERSTORMS THAT MOVED OVER 2 TO 3 MILES
            SOUTH OF SEDAN.

&&

CDB
Local storm report, May 10, 3:55 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     FLASH FLOOD      6 S ELK CITY            37.21N 95.91W
05/10/2007                   MONTGOMERY         KS   TRAINED SPOTTER

            COUNTY ROAD 4000 HAS 3 PLACES WHERE WATER COVERS THE
            ROAD.

&&

REC
Local storm report, May 10, 4:26 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     FUNNEL CLOUD     3 W PERTH               37.17N 97.54W
05/10/2007                   SUMNER             KS   LAW ENFORCEMENT

&&

KED
Special weather statement, May 10, 4:48 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CDT THU MAY 10 2007

KSZ083-092-102215-
SEDGWICK-SUMNER-
448 PM CDT THU MAY 10 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHWEST SEDGWICK AND NORTHWEST SUMNER COUNTIES...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VIOLA...OR 19 MILES NORTHWEST OF
WELLINGTON. THIS STORM WAS NEARLY STATIONARY. AN OUTFLOW BOUNDARY
WAS MOVING TOWARD THIS STORM AND MAY CAUSE A FEW BRIEF FUNNELS.

BOWMAN
Local storm report, May 10, 5:04 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FUNNEL CLOUD     2 E FREEPORT            37.20N 97.82W
05/10/2007                   HARPER             KS   LAW ENFORCEMENT

            BRIEF ROPE FUNNEL CLOUD.

&&

KED
Special weather statement, May 10, 5:04 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT THU MAY 10 2007

KSZ091-102230-
HARPER-
504 PM CDT THU MAY 10 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLUFF CITY...OR 13 MILES EAST OF ANTHONY.
THIS STORM WAS NEARLY STATIONARY. ADDITIONAL THUNDERSTORMS WERE
DEVELOPING SOUTH OF RUNNYMEDE. THESE STORMS A FORMING ALONG AN
OUTFLOW BOUNDARY AND A FEW BREIF FUNNEL CLOUDS ARE POSSIBLE.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

BOWMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:57 PM CDTFlash Flood WarningICTChautauqua, Cowley5 hr
May 10, 2:27 PM CDTFlash Flood WarningICTMontgomery6 hr
May 10, 2:55 PM CDTFlash Flood WarningICTLabette6 hr
May 10, 4:11 PM CDTFlash Flood WarningICTSedgwick, Sumner4 hr
May 10, 4:21 PM CDTTornado WarningICTSumner14 min

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.